DR. ROACH: Age not always to blame
DEAR DR. ROACH: About three years ago, my doctor did not like the feel of my prostate, so he prescribed tamsulosin. After taking it for about four to five months, I was not able to obtain a full erection.
I talked to the doctor about this, and he said that at my age, 67, our body changes and that this medicine has the least amount of side effects for this condition. -- R.E.
ANSWER: Your doctor is right that tamsulosin (Flomax) has a low incidence of erectile dysfunction. Also, four to five months before the onset of symptoms is not as convincing as it would be had the symptoms begun immediately upon starting the medicine.
However, I think that it's still very possible that the medication could be causing the symptoms, and I would recommend a trial off the medication.
If this doesn't solve your problem, it's likely there is another cause. Endocrine changes (especially low testosterone), problems with circulation and nerve function, and psychosocial and relationship issues are other common causes. Since ED can be the presenting symptom of several significant illnesses, in my opinion, your doctor should evaluate these before concluding that it's just age.
DEAR DR. ROACH: I have a bone-on-bone ankle and I have a blood disorder, Christmas disease (factor 9 deficiency), which makes an operation more difficult. I saw an advertisement for an orthopedic surgeon who draws your blood, spins it, separates red and white blood cells from the platelets, and then injects the platelets with the blood plasma they are floating in back into an injury or diseased area, and the site begins to heal. He says it has excellent results. Have you heard of this, and would it work for me? -- B.D.
ANSWER: I have heard of this. It's called platelet-rich plasma (PRP) injection, and the initial results are promising for a variety of soft-tissue injuries. I am not ready to recommend it in general, but for people who can't have surgery for a medical reason, it makes sense to consider while we wait for further studies.
That being said, bone-on-bone disease generally does not respond to conservative treatments. I have no experience with PRP in this situation. It's not unreasonable to consult with the orthopedic surgeon, but I would be a little skeptical. Certainly in your case, due to the Christmas disease, I would talk to your hematologist before proceeding any further.
DEAR DR. ROACH: I injured my little finger in an athletic event. The end of my pinky finger pointed in toward the ring finger. It is black and blue, and swollen. Do you think I fractured it? Should I get an X-ray? I am still able to curl my finger. -- A.J.
ANSWER: It's most likely that you damaged one of the tendons in the finger. Sometimes a fracture can happen at the same time.
Most often, these are treated conservatively, with ice right after the injury and the finger splinted in a straight position for up to six weeks.
Only an experienced physician, such as a hand surgeon, can provide exact recommendations for you.
DR. ROACH WRITES: I recently answered a question about tonic water for leg cramps. A reader pointed out that some brands are made with high-fructose corn syrup, others with sugar. Sugar intake, especially from beverages, should be minimized.